Alert archive / Iowa / Tornado Warnings in 2009
Tornado Warning 12, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at May 6, 2009, 5:14 PM CDT for Montgomery County, Page County, Iowa. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2009, 5:14 PM CDT (22:14 UTC)
- Expired
- May 6, 2009, 5:49 PM CDT
- In force
- 35 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
Counties Montgomery County, IA, Page County, IA
The radar
The Omaha radar (KOAX), 123 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 5:25 PM CDT | HAIL 1 | 5 Ssw Red Oak, IA | |
| May 6, 5:35 PM CDT | FUNNEL CLOUD | 3 Se Coburg, IA | OCCASIONAL FUNNEL CLOUD THAT FORMS...THEN DISSIPATES...THEN REFORMS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 174 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 633 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KOAX 062214
TOROAX
IAC137-145-062300-
/O.NEW.KOAX.TO.W.0012.090506T2214Z-090506T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
514 PM CDT WED MAY 6 2009
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* TORNADO WARNING FOR...
WESTERN MONTGOMERY COUNTY IN SOUTHWEST IOWA
PAGE COUNTY IN SOUTHWEST IOWA
* UNTIL 600 PM CDT
* AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH A DEVELOPING TORNADO. THIS DANGEROUS STORM
WAS LOCATED 5 MILES SOUTHWEST OF RED OAK...OR 37 MILES NORTH OF
TARKIO...AND MOVING SOUTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
COBURG...ESSEX...HEPBURN...YORKTOWN...SHAMBAUGH...COLLEGE SPRINGS
AND CLARINDA
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS.
&&
LAT...LON 4057 9506 4058 9516 4096 9539 4100 9539
4110 9526 4083 9492 4073 9493 4072 9491
4064 9491
TIME...MOT...LOC 2215Z 326DEG 20KT 4097 9531
$$
FOBERT1 follow-up statement
000
WWUS53 KOAX 062249
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
549 PM CDT WED MAY 6 2009
IAC137-145-062259-
/O.CAN.KOAX.TO.W.0012.000000T0000Z-090506T2300Z/
PAGE IA-MONTGOMERY IA-
549 PM CDT WED MAY 6 2009
...THE TORNADO WARNING FOR WESTERN MONTGOMERY AND PAGE COUNTIES IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH
THIS THUNDERSTORM.
LAT...LON 4057 9506 4058 9516 4096 9539 4100 9539
4110 9526 4083 9492 4073 9493 4072 9491
4064 9491
TIME...MOT...LOC 2249Z 326DEG 20KT 4082 9517
$$
FOBERTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 6, 3:00 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, May 6, 3:00 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 300 PM CDT WED MAY 6 2009 .DISCUSSION... THE CHANCE FOR PCPN OVER THE NEXT FEW DAYS IS THE PRIMARY FORECAST CONCERN. FAIRLY FAST NEARLY ZONAL MID TROPOSPHERIC FLOW SHOULD CONTINUE INTO THE WEEKEND. COLD FRONT PUSHING THROUGH THE AREA NOW WILL PUSH INTO MO AND KS...THEN WRN END OF FNT WILL STALL. BELIEVE THAT ACTIVITY AFTER 00Z THIS EVENING WILL BE MOSTLY TO THE EAST OR SOUTHEAST OF OUR AREA. MAY NEED TO MAKE A LAST MINUTE ADJUSTMENT TO THAT...BEFORE SENDING PRODUCTS OUT. MODELS SHOW DECENT MID LEVEL MOISTURE AND LIFT DEVELOPING NORTH OF THE BOUNDARY TONIGHT ACROSS OUR AREA (MAINLY 300-305K). A SHORTWAVE TROUGH IS ALSO EXPECTED TO MOVE IN FROM THE WEST OR NORTHWEST OVERNIGHT. WENT WITH CHANCE POPS NORTH AND SLIGHT CHANCE SOUTH AFTER 06Z. BULK OF THE LIFT SHOULD BE PRIOR TO 18Z ON THURSDAY...BUT HELD ONTO LOW POPS THROUGH THE AFTERNOON FOR SERN 1/2 OF THE AREA. 12Z MODELS HANDLED THESE FAST MOVING WEAK SHORTWAVES DIFFERENTLY IN THE THURSDAY NIGHT THROUGH FRIDAY PERIODS. BEST COMBINATION OF LIFT AND MOISTURE SHOULD BE OVER NERN NE THURSDAY NIGHT...AND HAVE CHANCE POPS THERE AGAIN LATE THURSDAY NIGHT INTO FRIDAY. WENT MAINLY DRY FROM FRIDAY NIGHT INTO SATURDAY NIGHT...AS HIGH PRES BUILDS IN AT THE SURFACE. BUT BY SUNDAY...LOW LEVEL MOISTURE AND A CHANCE FOR SHOWERS/TSTMS WILL RETURN. PATTERN COULD TURN ACTIVE EARLY NEXT WEEK AS 500 MB FLOW TURNS TO THE SOUTHWEST AS A TROUGH DIGS OVER THE WRN U.S. AND DEEPER LOW LVL MOISTURE ADVANCES NORTHWARD. HIGHS THURSDAY SHOULD BE MAINLY 70 TO 75...THEN EXPECT HIGHS FOR THE NEXT FEW DAYS AFTER THAT TO BE IN THE MID 60S TO LOWER 70S. && .AVIATION... FOR TAF SITES KOFK/KOMA/KLNK FORECAST VALID THROUGH 07/18Z. VFR CONDITIONS ARE EXPECTED THRU THE PD. THERE DOES APPEAR TO BE A CHANCE FOR -TSRA ACTIVITY LATE IN THE PD MAINLY BTWN 07/12Z-18Z. HOWEVER HAVE OPTED TO NOT INCLUDE IN 06/18Z TAF ISSUANCE DUE TO UNCERTAINTY OF AREAL COVERAGE DURING THAT TIME. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && DISCUSSION...MILLER AVIATION...DEE
Hazardous weather outlook, May 6, 11:30 AM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1130 AM CDT WED MAY 6 2009 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-062300- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 1130 AM CDT WED MAY 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
In the hours before
Local storm report, May 6, 3:19 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
319 PM CDT WED MAY 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HAIL 1 SW WOODBINE 41.73N 95.72W
05/06/2009 M0.88 INCH HARRISON IA TRAINED SPOTTER
&&
DFOBERTLocal storm report, May 6, 3:57 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
357 PM CDT WED MAY 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 1 E NEOLA 41.45N 95.60W
05/06/2009 M0.88 INCH POTTAWATTAMIE IA NWS EMPLOYEE
&&
DFOBERTLocal storm report, May 6, 4:01 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
401 PM CDT WED MAY 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL 1 S MINDEN 41.45N 95.54W
05/06/2009 M1.25 INCH POTTAWATTAMIE IA NWS EMPLOYEE
&&
DEWALDLocal storm report, May 6, 4:46 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
446 PM CDT WED MAY 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL CARSON 41.24N 95.42W
05/06/2009 E1.00 INCH POTTAWATTAMIE IA TRAINED SPOTTER
&&
DEWALDLocal storm report, May 6, 5:11 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
511 PM CDT WED MAY 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL MACEDONIA 41.19N 95.42W
05/06/2009 E2.75 INCH POTTAWATTAMIE IA BROADCAST MEDIA
RELAYED FROM THE PUBLIC THROUGH LOCAL TV STATION.
&&
DEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 8:27 AM CDT | Severe Thunderstorm Warning | OAX | Shelby | 33 min |
| May 6, 2:33 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 27 min |
| May 6, 3:05 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Shelby | 40 min |
| May 6, 3:52 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie | 38 min |
| May 6, 4:28 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery, Pottawattamie | 47 min |
| May 6, 5:01 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery, Page | 44 min |
Nearby
Tornado Warnings in Iowa, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.